Virginia, 2008Hail and Damaging Winds in Virginia, July 23, 2008
July 23, 2008 · NWS AKQ · 4 events in 4 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 2:03 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 23, 2:03 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT WED JUL 23 2008
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE REGION THROUGH THURSDAY
MORNING...AND STALL OFF THE COAST THURSDAY AFTERNOON. WEAK HIGH
PRESSURE WILL BUILD IN FOR FRIDAY...WITH ANOTHER AREA OF LOW
PRESSURE MOVING THROUGH THE REGION THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WITH THE UPPER TROF MOVING CLOSER MODELS SHOW EXCELLENT LIFT
DEVELOPING LATE THIS AFTERNOON AND TONIGHT. LOOKING AT SREF SEE
POPS OVER 90 PERCENT ACROSS THE NORTH PART OF THE CWA. ALSO
LOOKING AT CROSS SECTIONS SHOWS GOOD FRONTOGENESIS DEVEOPING AND
MOVING ACROSS THE CWA TONIGHT. ALSO CORFIDI VECTORS DO SHOW SOME
BACK BUILDING TONIGHT HELPING TO SLOW THE CONVECTIVE LINES AS THEY
MOVE ACROSS THE CWA. HAVE ONE INITIAL SHORT WAVE MOVING NORTH
ACROSS THE AREA THIS EVENING GENERATING NUMEROUS THUNDERSTORMS
OVER SOUTHEASTERN VA AND WITH HIGH CAPE BUT NOT MUCH SHEAR CAN
EXPECT PULSE SEVERE STORMS. LATER TONIGHT AS THE ANOMOLOUSLY
STRONG UPPER SYSTEM MOVES TOWARD THE AREA MORE SHOWERS AND
THUNDERSTORMS WILL PUSH INTO AND SLOWLY ACROSS THE AREA. THIS WILL
HAVE BETTER SHEAR BUT LESS CAPE WITH IT SO STILL NOT EXPECTING A
LOT OF SEVERE WEATHER. HOWEVER WITH PRECIPITABLE WATERS EXCEEDING
TWO INCHES WILL SEE HEAVY RAINS WITH THE THUNDERSTORMS.
TEMPERATURES WILL STAY ABOVE 70 EAST OF THE FRONT AND IN THE MID
TO UPPER 60S TO THE WEST.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WITH A TROF OF LOW PRESSURE ANCHORED TO THE NORTH OF THE GREAT
LAKES THROUGH THE PERIOD WILL HAVE NORTHWEST UPPER FLOW ACROSS THE
AREA. NEXT SHORTWAVE CIRCLING AROUND THIS TROF WILL AFFECT THE
AREA ON SATURDAY. SO EXPECTING DRY WEATHER BY THURSDAY NIGHT AND
FRIDAY. IT WILL STILL BE AT OR ABOVE NORMAL WITH HIGHS IN THE
UPPER 80S AND LOW 90S AND LOWS IN THE 60S. WILL TRIM BACK MOS
GUIDANCE MAXES SOME EACH DAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE FORESEEABLE
FUTURE AS A STUBBORN UPPER LEVEL TROUGH REMAINS PARKED OVER THE ERN
US THRU AT LEAST EARLY NEXT WEEK. SEVERAL SHORTWAVE TROUGHS AND WEAK
SFC FRONTS WILL ROTATE THRU THE AREA AND HAVE CHANCE POPS (30-40%)
EACH AFTERNOON/EVENING DURING PEAK HEATING HOURS...WITH 20-30% POPS
DURING EACH NIGHT/MORNING.
AS FOR TEMPS...HIGHS WILL BE IN THE UPR 80S/LWR 90S...WITH LOWS IN
THE UPR 60S/LWR 70S.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS INCRG THROUGHOUT THE AREA FRONTAL BOUNDARY
APPROACHES FROM THE WEST. CURRENT ACTIVITY AFFECTING RIC AND ECG SO
HAVE TEMPO MVFR...AS CNVCTN SPREADS EAST HAVE MVFR ALL OTHER SITES
BEGINNING 20-21Z. FRONT WILL SLOWLY PASS THRU CENTRAL VA OVERNIGHT
BEFORE STALLING ALONG COAST THURS AM. PRECIP WILL AFFECT MOST SITES
OVERNIGHT SO PERIODS OF MVFR/IFR LIKELY UNTIL FROPA.
&&
.MARINE...
SOUTHERLY GRADIENT FLOW HAS DEFINITELY INCREASED TODAY AHEAD OF THE
SLOW MOVING FRONTAL BOUNDARY. LATEST OBS SHOWING WINDS AOA SCA
CRITERIA OVER THE BAY/SND AND COASTAL WATERS. SCA WINDS WILL
CONTINUE THROUGH AT LEAST A FEW HOURS AFTER MIDNIGHT TONIGHT.
AFTERWARDS WINDS SHOULD DIMINISH BY EARLY THURSDAY WITH A WEAKENING
GRADIENT AS THE FRONT INCHES TOWARDS THE COAST.
WAVE WATCH III HAS BEEN OVERDOING SEAS/WAVE HEIGHTS AND BASED ON THE
LATEST BUOY OBS (2 TO 3 FT IN THE SRN WATERS AND 3 TO 4 FT IN THE
NRN WATERS) HAVE ACCORDINGLY LOWERED FCST WAVE HEIGHTS. WAVES/SEAS
ARE STILL EXPECTED TO BUILD THOUGH THROUGH THE EVENING
HOURS...PEAKING AT 5 TO 6 FT OVER THE NRN MOST COASTAL ZONES AND 4
TO 5 FT OVER THE SRN ZONES. WAVES WILL BE 3 TO 4 FT IN THE BAY.
WAVES/SEAS WILL GRADUALLY SUBSIDE EARLY THURSDAY AS WINDS SLACKEN
OFF. WAVE PERIODS WILL RANGE FROM 5 TO 6 SECONDS AS WAVES/SEAS WILL
BE PRIMARILY WIND DRIVEN AND LOCALLY GENERATED.
SCA MAY NEED TO BE EXTENDED FOR A FEW HRS LONGER ON THURSDAY BUT
LEFT AS IS FOR NOW BASED ON PROJECTED TIMING OF DIMINISHING WIND
FIELD. SUB-SCA CONDITIONS WILL THEN CONTINUE THROUGH FRI AS WEAK
HIGH PRESSURE BUILDS IN FROM THE WEST. MARGINAL SCAS ARE POSSIBLE
DURING THE WEEKEND AHEAD OF THE NEXT FRONT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MDZ021>025.
NC...NONE.
VA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ063-064-
070>078-080>100.
FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR VAZ048-049-
060>062-065>069-079.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT THURSDAY FOR ANZ650-652-
654.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ANZ630>633-
656-658.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JRL
AVIATION...CY
MARINE...JRLHazardous weather outlook, Jul 23, 2:10 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT WED JUL 23 2008
MDZ021>025-VAZ063-064-070>078-080>097-099-100-241915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-ACCOMACK-
NORTHAMPTON VA-
310 PM EDT WED JUL 23 2008
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
FLASH FLOOD WATCH
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
FLASH FLOOD WATCH
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
NCZ012>017-030>032-241915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
310 PM EDT WED JUL 23 2008
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
VAZ098-241915-
VIRGINIA BEACH-
310 PM EDT WED JUL 23 2008
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
MODERATE RIP CURRENT RISK
FLASH FLOOD WATCH
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
FLASH FLOOD WATCH
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
VAZ048-049-060>062-065>069-079-241915-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-
310 PM EDT WED JUL 23 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
FLASH FLOOD WATCH
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
ANZ650-652-654-241915-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
310 PM EDT WED JUL 23 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
SMALL CRAFT ADVISORY
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
ANZ630>633-656-658-241915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
310 PM EDT WED JUL 23 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
SMALL CRAFT ADVISORY
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
NCZ102-241915-
OUTER BANKS CURRITUCK-
310 PM EDT WED JUL 23 2008
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...
MODERATE RIP CURRENT RISK
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
LEWITSKY
In the hours before
Special weather statement, Jul 23, 12:55 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 PM EDT WED JUL 23 2008
NCZ012>017-030>032-102-231900-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA
155 PM EDT WED JUL 23 2008
...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS NORTHEAST
NORTH CAROLINA THROUGH MID AFTERNOON...
AT 150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MUCH OF NORTHEAST
NORTH CAROLINA. THE STRONGER THUNDERSTORMS WILL CONTAIN VERY HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND
POSSIBLY SMALL HAIL.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL
RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS
SHOULD USE EXTRA CAUTION EARLY THIS AFTERNOON...AND BE PREPARED FOR
RAPID CHANGES IN WEATHER AND ROAD CONDITIONS IN VICINITY OF THESE
THUNDERSTORMS.
SAMMLER
Special weather statement, Jul 23, 1:25 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT WED JUL 23 2008
NCZ012-013-VAZ092-231915-
HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
225 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST NORTH CAROLINA...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SOLID LINE OF STRONG THUNDERSTORMS FROM 9 MILES SOUTHWEST OF
BOYKINS TO 12 MILES WEST OF RICH SQUARE...OR FROM 9 MILES SOUTHWEST
OF BOYKINS TO 5 MILES EAST OF HALIFAX...MOVING NORTHEAST AT 25 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
BOYKINS AROUND 240 PM EDT...
RICH SQUARE AROUND 245 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL RESULT IN PONDING
OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.
44
Special weather statement, Jul 23, 1:32 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
232 PM EDT WED JUL 23 2008
NCZ013-014-030-031-231930-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-
232 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORM MOVING ACROSS BERTIE COUNTY...
AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF RYLAND...OR ABOUT 12 MILES
NORTHEAST OF WINDSOR...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR TRAP...AND...GOOSE POND AT 240 PM EDT...
COLERAIN AT 245 PM EDT...NEWSOME STORE...AND...ARROWHEAD BEACH AT 300
PM EDT...HARRELLSVILLE AT 305 PM EDT...CARTER...AND...GATESVILLE AT
325 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR WILL RESULT IN
PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
44
Special weather statement, Jul 23, 2:03 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT WED JUL 23 2008
VAZ095>098-232000-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
303 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM 9 MILES SOUTHEAST OF
KEMPSVILLE TO 12 MILES SOUTHWEST OF DOWNTOWN SUFFOLK...OR FROM 9
MILES SOUTHEAST OF KEMPSVILLE TO 9 MILES SOUTHEAST OF
HOLLAND...MOVING NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
GREAT BRIDGE AROUND 310 PM EDT...
DEEP CREEK AROUND 335 PM EDT...
VIRGINIA BEACH OCEANFRONT AROUND 345 PM EDT...
DOWNTOWN SUFFOLK AROUND 350 PM EDT...
KEMPSVILLE AROUND 355 PM EDT...
DOWNTOWN PORTSMOUTH AROUND 400 PM EDT...
EXPECT WIND GUSTS TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
44
Local storm report, Jul 23, 2:10 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 2 W GATESVILLE 36.41N 76.79W
07/23/2008 M60 MPH GATES NC TRAINED SPOTTER
SENSOR MAXES OUT AT 60 MPH. LARGE LIMBS DOWN.
&&
BJACKSONLocal storm report, Jul 23, 2:11 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 2 W GATESVILLE 36.41N 76.79W
07/23/2008 E0.88 INCH GATES NC TRAINED SPOTTER
&&
BJACKSONThunderstorm Wind, Virginia Beach (C)
- When
- July 23, 2:24 PM EST
- Where
- Virginia Beach (C) County, 1.66 mi W of Woods Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -76.210
Tree was blown down on a house at Scottish Court and Albright Drive.
Thunderstorm Wind, Suffolk (C)
- When
- July 23, 2:25 PM EST
- Where
- Suffolk (C) County, 1.8 mi WSW of Whaley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -76.710
Estimated wind gust of 60 mph was reported. Large tree limbs were downed along Route 13.
Hail, Chesapeake (C)
- When
- July 23, 2:28 PM EST
- Where
- Chesapeake (C) County, 0.89 mi NE of Deep Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.740, -76.340
Penny size hail was reported in Deep Creek.
Hail, Norfolk (C)
- When
- July 23, 2:32 PM EST
- Where
- Norfolk (C) County, 1.49 mi SSW of Norfolk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -76.280
Quarter size hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127582, 127588, 127579, 127581.